Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Albany, NY

July 1, 2017Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2017, 11:45 PM EDT for Ulster County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 11:45 PM EDT (03:45 UTC)
Expired
Jul 2, 2017, 12:11 AM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ulster County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS51 KALY 020345
SVRALY
NYC111-020445-
/O.NEW.KALY.SV.W.0086.170702T0345Z-170702T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
1145 PM EDT SAT JUL 1 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Central Ulster County in east central New York...

* Until 1245 AM EDT

* At 1144 PM EDT, a severe thunderstorm was located over Willowemoc,
  or 7 miles north of Liberty, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* This severe thunderstorm will be near, 
  West Shokan around 1220 AM EDT. 
  Olivebridge and Kenneth L Wilson Campground around 1225 AM EDT. 
  West Hurley around 1230 AM EDT. 
  Tillson and High Falls around 1235 AM EDT. 
  Hurley around 1240 AM EDT. 
  Kingston, Port Ewen and Lake Katrine around 1245 AM EDT. 

Other locations impacted by this severe thunderstorm include
Cherrytown, Rolling Meadows, Rosendale, Maple Hill, Glenford,
Palentown, Atwood, Sweet Meadows, Pacama and Brodhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4180 7452 4188 7445 4199 7472 4206 7393
      4201 7393 4192 7396 4187 7394 4179 7395
TIME...MOT...LOC 0344Z 266DEG 33KT 4190 7470 

HAIL...1.00IN
WIND...60MPH
 
$$

DBT
1 follow-up statement
715 
WWUS51 KALY 020411
SVSALY

Severe Weather Statement
National Weather Service Albany NY
1211 AM EDT SUN JUL 2 2017

NYC111-020420-
/O.CAN.KALY.SV.W.0086.000000T0000Z-170702T0445Z/
Ulster NY-
1211 AM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ULSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4180 7452 4188 7445 4199 7472 4206 7393
      4201 7393 4192 7396 4187 7394 4179 7395
TIME...MOT...LOC 0410Z 266DEG 33KT 4192 7437 

$$

DBT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:05 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 1, 8:05 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Albany NY
805 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A frontal boundary will move across the region tonight
with still warm but a bit less humid conditions on Sunday. An
isolated thunderstorm will be possible on Sunday mainly west and
north of Albany. Another cold front passes on Monday, bringing a
chance of showers and thunderstorms to southern portions of the
forecast area. Dry and seasonable weather remains in the forecast
for Independence Day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe thunderstorm watch canceled.

Convection continues to slowly diminish with the loss of early
July sunshine as instability is waning. Seems the flood threat
was more an issue today as mid level lapse rates were less than
ideal but warm cloud depth was quite deep which resulted in
more efficient precipitation producers. As PWATs were quite high
in excess of 1.75", which is 2-3 standard deviations above
normal, along with low level jet magnitudes of 30-40kts along
with antecedent wet conditions were enough for more flood
reports than severe reports. So with this update, canceled the
Severe Thunderstorm Watch, reduced PoPs/Wx per trends and
tweaked hourly values per observations and trends.

Prev Disc...
Scattered to broken line of convection continues to
impact and cross over the region through the balance of the
afternoon and evening hours. Mesoscale window and our special
balloon sounding suggests mid-level lapse rates were less than
ideal for deeper/vigorous updrafts. However, a few convective
cells able to act upon stronger insolation and along the
differential heating boundary near I 90 and north of the Capital
Region are where some wind reports were received. The other
hazard has been flooding as warm cloud depth has been quite high
and efficient precipitation processes. As seen in the H2O vapor
loop, synoptic flow aloft remains southwest and was nearly
parallel to the surface features. So training echoes along with
PWATs close to 2 inches has resulted in heavy rainfall. Toward
late this afternoon and evening, the upstream trough axis
approaches which will act to enhance and wind magnitudes and
slowly back the flow to allow for further forward momentum and
reduce time of falling rainfall over one location. So after
close coordination, no flash flood watch at this time. The loss
of daytime heating should also reduce convective trends along
both the pre-frontal trough and cold front upstream (approaching
Buffalo area at this time). So we will reduce PoPs/Wx through
the evening hours. Overnight, could be some patchy fog where
winds are able to decouple and moist ground. Lows will remain
rather mild for the beginning of July with mainly 60s expected.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A drier airmass will be in place on Sunday, though dewpoints are
still forecast to be in the low to mid-60s for the valleys. High
temps will still be on the warm side with H850 temps still in
the mid-teens, so upper 70s to upper 80s for much of the
forecast area. Midlevel flow still remains broadly cyclonic, so
an afternoon shower or storm cannot be ruled out, mainly over
the higher terrain and mainly to the north and west of Albany.
Hires NAM3km suggests a narrow line of convection along the
leading edge of the height fall along with lake breeze
convergence may be enough for the chance of convection.

Sunday night, another shortwave trough is forecast to approach
the area from the northern Great Lakes. Some upstream activity
tied to the diurnal cycle along the attendant cold front may
work its way into the Southern Adirondacks before diminishing
Sunday evening. So we will taper back PoPs/Wx through the early
evening hours and a mainly dry for the overnight period. Under a
partly cloudy to mostly clear sky, and lower dewpoints into the
50s, overnight lows should drop back to 60-65F for valley
locations and 50s elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The start of the work week begins with a boundary stalled in our far
southeastern CWA and a trough swinging through NY and western New
England. The upper levels winds within this trough are rather strong
with the base of the trough featuring 40 - 50 knots at 500mb. The
base actually looks to set up through the central portion of our
region which could act as the best chance for showers to develop
during the afternoon. Depending on just where the front stalls will
determine if any thunderstorms could develop in our CWA. Current
guidance continues to suggest that portions of Ulster/Dutchess and
Litchfield counties could have some instability (less than 500 J/kg)
so have included chance thunder in those areas. Temperatures will be
seasonable in the upper 70s/lows 80s with dew points still a bit
high in the low 60s due to continued westerly flow.

Good news for those interested in being outdoors for the Fourth of
July holiday. Winds shift northwest Monday night as a secondary cold
front ushers in Canadian high pressure for Tuesday. Expect mostly
sunny skies and comfortable temperatures in the 70s/near 80 with
lower dew points in the 50s. Great weather for fireworks and
enjoying the outdoors in eastern NY and western New England.

The region should remain dry Wednesday as the 1020-1025mb high
shifts east into New England. Winds become southerly and should lead
to WAA and increasing cloud coverage through the day ahead of the
next disturbance. A shortwave in the Midwest looks to move into the
mid - Atlantic (potentially riding along the front from Monday
night) and by Thursday bring us the next threat for rain. Current
guidance still shows discrepancies on rain arrival time with the EC
the earliest and the Canadian the latest. Have gone with the GFS/EC
blend and gave high chance POPs for the Wed night, Thursday and
Thursday night periods. For now, split chance and slight chance POPs
for Friday as the system exits. Given the strength of the WAA
and PWATs potentially increasing to well over 1 inch, rain could
be widespread throughout the CWA with periods of
steady/moderate rain possible.

A potentially impressive longwave trough from Canada dips into the
Northeast heading into next weekend keeping us unsettled with
multiple threats for precipitation. Most should be diurnally driven
so put slight chance POPs for now. Low confidence on which exactly
locations will see precipitation given this is the Day 6 - 8 period
so put the threat in all zones for now.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Still a few showers possible this evening at the TAF sites, but
the strongest storms have moved east or dissipated. Expect
gradual clearing skies tonight with fog formation expected at
all the TAF sites. IFR fog and some lower ceilings expected at
KGFL and KPSF. At KALB, MVFR expected with IFR possible. Mainly
MVFR conditions expected at KPOU. Fog and low ceilings should
lift tomorrow morning by 13Z all TAF sites. VFR conditions
expected.

Winds tonight will generally be light and westerly. Westerly
winds at 10 to 15kts forecast on Sunday.

Outlook...

Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm and very moist airmass is in place with showers and
thunderstorms expected through this evening. Sunday will
feature slightly drier conditions with RH values falling into
the 40s and 50s, along with westerly winds of 5 to 10 mph
gusting to 20 mph at times. A cold front works through Monday,
with a chance of showers and thunderstorms mainly south of the
Capital District. Drier air will filter in in the wake of the
front, but temperatures will still be on the warm side for
southern portions of the forecast area.

&&

.HYDROLOGY...
Training storms have resulted in some flooding in the Glens
Falls area (over 2 inches of rain thus far) and western Mohawk
Valley. A warm and very moist airmass is in place through this
evening so some more pockets of heavy rainfall are
expected. Basin averages of 1 - 2 inches or greater are
possible in thunderstorms. River rises along the western Mohawk
and upper Hudson are being observed with minor flooding at Kast
Bridge.

A drier trend takes shape for Sunday and Monday, though a few
showers and storms cannot be ruled out either day. These storms
will carry less of a heavy rain threat, however.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Glens Falls Airport has seen over 3 inches of rain thus far.
Previous record was 0.73" set in 1946, as we will update and
transmit a record report.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Speciale
AVIATION...SND
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
CLIMATE...
Hazardous weather outlook, Jul 1, 7:32 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
732 PM EDT Sat Jul 1 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
732 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated thunderstorms this evening with some containing heavy
rainfall. Overnight, patchy dense fog will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms, mainly west and north of
Albany, on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 8:33 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 NE STRATFORD          43.20N  74.66W
07/01/2017                   FULTON             NY   911 CALL CENTER

            SEELY ROAD WASHED OUT

&&

EVENT NUMBER ALY1703952

JEC
Local storm report, Jul 1, 8:36 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            HOOSICK FALLS           42.90N  73.35W
07/01/2017                   RENSSELAER         NY   EMERGENCY MNGR

            REPORTS OF ROAD CLOSURES AT CHURCH STREET AND HALL
            STREET DUE TO HIGH WATER

&&

EVENT NUMBER ALY1703953

JEC
Local storm report, Jul 1, 9:50 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      1 NE ADAMSVILLE         43.33N  73.46W
07/01/2017                   WASHINGTON         NY   TWITTER

            ROAD CLOSED AND WASHED OUT

&&

EVENT NUMBER ALY1703954

JEC
Local storm report, Jul 1, 9:53 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     LONDONDERRY             43.23N  72.81W
07/01/2017                   WINDHAM            VT   TWITTER

            TREES DOWN

&&

EVENT NUMBER ALY1703955

JEC
Local storm report, Jul 1, 10:06 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      2 ESE RAYMERTOWN        42.80N  73.50W
07/01/2017                   RENSSELAER         NY   TRAINED SPOTTER

            WATER RUNNING OVER ROAD AND ROAD CLOSED

&&

EVENT NUMBER ALY1703956

JEC
Local storm report, Jul 1, 10:56 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1056 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      1 NE CENTER BRUNSWICK   42.77N  73.60W
07/01/2017                   RENSSELAER         NY   DEPT OF HIGHWAYS

            NY 7 CLOSED DUE TO FLOODING BETWEEN VERMONT STATE LINE
            IN HOOSICK AND BRICK CHURCH ROAD IN BRUNSWICK

&&

EVENT NUMBER ALY1703957

JVM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:34 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 1, 9:21 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 1, 9:55 PM EDTAreal Flood AdvisoryALYSaratoga, Warren, Washington3 hr
Jul 1, 11:54 PM EDTRiver Flood WarningALYRensselaer, Washington9 hr
Jul 2, 12:20 AM EDTAreal Flood WarningALYRensselaer6 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.